From reading your post, I would say that you are EXTREMELY LUCKY as far as finding a doctor who understands this problem and is willing to test for and treat it correctly. I would say (again, just from what I read), that you should trust him because he really sounds like he knows what he's doing. Of course, don't put what ANYONE says above what YOU feel to be right..... this thing (adrenal fatigue) is so individual that it's hard to say that what works for one person will work for another. But between what your doc is doing and what you are doing exercise and diet-wise, it sounds like you are well on your way to health. As far as low-dose cortisone goes, I think it's a great thing personally. I was on it for a year or so..... I'd still be on it if I could afford to go see the doc who prescribed it. But that's the whole point of it anyway, it's not MEANT to be something you stay on for long periods. That's the only thing I would question (and ask your doc about).... a year sounds like quite a long time. But he must have experience with other patients and probably knows what he's talking about. I wouldn't be "afraid" of the Cortef at all. People have become so freaked out about "steroids", that they don't want to use them for anything at anytime. As far as I can tell, from my experience with Cortef, it can be incredibly helpful. I'm a male, so it might have effected me differently, but I noticed no effect on my hair. I DID gain weight..... but I honestly don't think that it had anything to do with the make-up of the Cortef itself. What happened for me was that I was SO weak before starting it, that I never felt like eating and had lost a lot of weight (I always felt the way you do when you have the flu and don't have an appetite). So when I started the Cortef, it gave me strength, which gave me appetite, which led to the weight. But if your appetite is fairly normal now, I don't think you have anything to worry about. One HUGE bit of advice (and I'm sure your doc has told you this).... DON'T JUST STOP TAKING IT. The whole point of taking it is that it will cause your adrenals to "downregulate" (stop producing cortisol by the exact same amount of Cortef you are taking.... in this case 15 mgs. a day). That is what it's supposed to do.... to give your adrenals a chance to "rest" and "rebuild". But your body will quickly get used to the downregulation (within a week or less) and if you just STOP taking it, you will CRASH. It's something that has to be tapered slowly when you and your doc decide it's time to come off. That sounds scary, but don't let it freak you..... it's a natural process. It helped me out tremendously. And 15 mgs a day is truly "low dose". I would doubt that that is even a high enough dosage to cause the problems that you are worried about. It's a far different thing than if you were on high dose prednisone or something for example. I don't know of any "natural" thing that you could use that would be as helpful as the Cortef. I've had some good success with fairly high dose licorice root.... but that isn't usually recommended for women (it can thow off estrogen balances) and it isn't nearly as effective as the Cortef was. The only other thing I would say is to keep exercising of course (it's excellent for you, as everyone knows), but take it EASY and do NOT exercise to exhaustion or to the point where it's really "tiring you out" or you can feel negative effects the next day. If you do, you are UNDOING all the good you are trying to do with the Cortef and allowing your adrenals to rest. I hope some of this helps. Again.... consider yourself lucky with the doc you have.....a LOT of people can't find a doc or are just sent to psychiatrists because the docs don't know anything about this and so assume it's all in your head.
I hope you feel better.